Jump to content



Photo

Can Antidepressants Mask Bipolar Disorder?


  • Please log in to reply
2 replies to this topic

#1 kmrekl217

kmrekl217

    Advanced Member

  • Active Members
  • PipPipPip
  • 96 posts

Posted 18 March 2018 - 09:46 PM

I know that no one here is a psychiatrist, but I wondered about something.

 

When I tried to go off Cymbalta, I experienced mood lability sometimes. It was in the form of uncontrollable laughter that would then devolve into tears.

 

I worried about the fact that I was on antidepressants since I was sixteen perhaps masking bipolar disorder? Could that happen?

 

During the withdrawal period, I did not experience hypersexuality, grandiosity, pressured speech, decreased need for sleep, flight of ideas, etc.

 

 


#2 sk8rmama24

sk8rmama24

    Advanced Member

  • Members
  • PipPipPip
  • 38 posts

Posted 18 March 2018 - 10:32 PM

Legal disclaimer...I am not a psychiatrist...but I have seen one for awhile and had questioned if I had a bipolar disorder at one point myself.

 

Discontinuation of Cymbalta can cause extreme mood swings, which might not necessarily be part of a bipolar disorder.  Antidepressant use in people with a bipolar disorder could probably cause manic behavior or hypomanic behavior if not also used with a mood stabilizing medication.  Bipolar depression seems to be prescribed a different set of antidepressant medication to treat a depressed episode.  But just having a manic or hypomanic reaction to antidepressants doesn't always indicate a bipolar component.  I experienced hypomania on Prozac, but I do not have bipolar.  If it is a medication induced mania or hypomania, it could probably go either way with a bipolar diagnosis.  Chances are if you have been on antidepressants for a long time, and are only having symptoms coming off of the Cymbalta, my opinion would be there is probably not a bipolar component.  Any time you come off an antidepressant, there is usually a risk of mood lability while your body readjusts.

 

 

I know that no one here is a psychiatrist, but I wondered about something.

 

When I tried to go off Cymbalta, I experienced mood lability sometimes. It was in the form of uncontrollable laughter that would then devolve into tears.

 

I worried about the fact that I was on antidepressants since I was sixteen perhaps masking bipolar disorder? Could that happen?

 

During the withdrawal period, I did not experience hypersexuality, grandiosity, pressured speech, decreased need for sleep, flight of ideas, etc.


#3 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,630 posts
  • LocationMissouri

Posted 19 March 2018 - 08:31 AM

Hi Kmrek, good to hear from you. All I can add is that many of our members have been diagnosed with depression and/or anxiety only to find out it was bipolar I or II. I have read several journal articles as well on the misdiagnosis of bipolar and how common it is.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users